Alabama, 2001

Damaging Wind in Alabama, June 21, 2001

June 21, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 21, 2:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 21, 2:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
328 PM CDT THU JUN 21 2001

DEVELOPING SQUALL LINE JUST ENTERING NW AL IS THE MAIN REASON FOR
HIGH POPS TONIGHT.  LINE IS EXPECTED TO MOVE ACROSS MOST OF THE
NORTHERN THIRD OF THE STATE DURING THE EVENING. HOWEVER...ADDITIONAL
SHOWERS AND STORMS LIKELY TO DEVELOP ALONG THE FRONT...WHICH WAS
NEAR CINCINNATI-MEMPHIS-TEXARKANA AT 20Z...AND MOVE INTO AL LATER
TONIGHT.  COULD EVOLVE INTO ANOTHER MCS...WHICH HAS HAPPENED THE
LAST TWO OR THREE NIGHTS...WITH GENERAL RAINS LINGERING THROUGH
FRIDAY MORNING.  FRONT NOT EXPECTED TO GET THRU HSV UNTIL AFTER
DAYBREAK FRIDAY AND BHM UNTIL MID AFTERNOON...SO PLENTY OF
OPPORTUNITY FOR NEW DEVELOPMENT DURING THE DAY AS VIGOROUS UPPER TROF
MOVES IN OVER MOISTURE RICH AIR.

DRYING OUT NORTH FRIDAY NIGHT AND SOUTH BY SATURDAY MORNING.

AVN HAS UPPER LOW CUTTING OFF OVER OHIO BY SUNDAY AND THEN DIGGING
IT SOUTHWARD AND A LITTLE SOUTHWEST.  THIS SHOULD PREVENT MUCH OF A
WARMUP FOR SEVERAL DAYS AND BRING BACK THE CHANCE OF SHOWERS OR
STORMS UNDER THE COLD AIR ALOFT BY EARLY IN THE WEEK.

HSV WB 069/077 061/082 063 960
BHM TB 069/080 062/083 063 791
MGM TB 069/086 066/086 065 584=

.BHM...NONE.

07

In the hours before

Special weather statement, Jun 21, 12:15 PM CST, 3 hours 45 minutes before
ALZ001>038-040>050-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU JUN 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON AND TONIGHT. AN UNSEASONABLY STRONG COLD FRONT
WILL APPROACH THE GULF COAST STATES THIS EVENING...AND SWEEP EASTWARD
THROUGH THE AREA ON FRIDAY.

AFTERNOON HEATING AHEAD OF THE APPROACHING WEATHER WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF NORTH AND CENTRAL
ALABAMA. THE THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT
HOURS.

THE THUNDERSTORMS COULD BE ORGANIZED BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. A FEW OF THE STRONGER STORMS MAY BRIEFLY PRODUCE STRONG
WIND GUSTS AND SMALL HAIL. LOCALLY HEAVY RAINFALL OF TWO TO THREE
INCHES IS POSSIBLE THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT. LAW
ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN ABREAST OF DEVELOPING
WEATHER...AND BE ESPECIALLY PREPARED FOR THE POSSIBILITY OF LOCALIZED
FLOODING TONIGHT. STORM SPOTTERS AND EMA OFFICIALS SHOULD KEEP
AWARE OF THE DEVELOPING WEATHER ON FRIDAY AS THE FRONT MOVES THROUGH
THE FORECAST AREA. SOME OF THE STORMS COULD BECOME SEVERE.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 2,
BIRMINGHAM IS 2,
MONTGOMERY IS 2,

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WEXT MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
June 21, 4:00 PM CST
Where
Pickens County, Reform
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
33.383, -88.017

A large tree and a power pole were blown down on SR 17 near Reform.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249908.